Slide 1: Trivia time! An 18-year-old woman presents to the ER with 2 days of dry cough, fever, pleuritic chest pain and shortness of breath. 8 days ago she was given a week-long course of antibiotics for UTI symptoms, which have now resolved. A chest X-ray is notable for bibasilar reticular opacities. Exposure to which antibiotic may be the cause of her symptoms? A) Amoxicillin. B) Bactrim. C) Nitrofurantoin. D) Ciprofloxacin. E) Cefpodoxime.
Slide 2: Correct answer: C) Nitrofurantoin. This patient may have acute nitrofurantoin-induced diffuse parenchymal lung disease. In addition to the findings in our patient, some patients will also have a rash (20%) and many will have peripheral eosinophilia (70-80%). Chest imaging usually shows bilateral lower lobe parenchymal changes with or without pleural effusions.
Slide 3: Symptoms should resolve after a few days of discontinuing nitrofurantoin. If her symptoms are ongoing, she should have a more complete workup for other causes of interstitial lung disease, which may have identical clinical presentations. *Remember, chest imaging will show bilateral lower lobe parenchymal changes.
- Sovijärvi AR, Lemola M, Stenius B, Idänpään-Heikkilä J. Nitrofurantoin-induced acute, subacute and chronic pulmonary reactions. Scand J Respir Dis. 1977;58(1):41-50. PMID 841294
- Syed H, Bachuwa G, Upadhaya S, Abed F. Nitrofurantoin-induced interstitial pneumonitis: albeit rare, should not be missed. BMJ Case Rep. 2016 Feb 24;2016. PMID 26912767
Tags: nitrofurantoin, pneumonitis, pulmonology, UTI